Possible Interactions with: 5-Hydroxytryptophan (5-HTP)

Interactions

If you are currently being treated with any of the following medications, you should not use 5-HTP without first talking to your healthcare provider.

Antidepressants -- People who are taking antidepressant medications should not take 5-HTP. These medications could combine with 5-HTP to cause serotonin syndrome, a dangerous condition characterized by mental changes, hot flashes, rapidly fluctuating blood pressure and heart rate, and possibly coma. Antidepressant medications that can interact with 5-HTP include:

  • SSRIs: Citalopram (Celexa), escitalopram (Lexapro), fluvoxamine (Luvox), paroxetine (Paxil), fluoxetine (Prozac), sertraline (Zoloft)
  • Tricyclics: Amitriptyline (Elavil), nortryptyline (Pamelor), imipramine (Tofranil)
  • Monoamine oxidase inhibitors (MAOIs): Phenelzine, (Nardil), tranylcypromine (Parnate)
  • Nefazodone (Serzone)

Carbidopa -- Taking 5-HTP with carbidopa, a medication used to treat Parkinson's disease, may cause a scleroderma-like illness (a condition in which the skin becomes hard, thick, and inflamed).

Tramadol (Ultram) -- Tramadol, used for pain control and sometimes prescribed for people with fibromyalgia, may also increase serotonin levels too much if taken in combination with 5-HTP. Serotonin syndrome has been reported in some people taking the two together.

Triptans (used to treat migraines) -- 5-HTP can increase the risk of side effects, including serotonin syndrome, when taken with these medications:

  • Naratriptan (Amerge)
  • Rizatriptan (Maxalt)
  • Sumatriptan (Imitrex)
  • Zolmitriptan (Zomig)

Alternative Names

5-HTP; 5-Hydroxytryptophan (5-HTP)

Review Date: 2007-05-07 Reviewed By: Steven D. Ehrlich, N.M.D., private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network. Keywords: ,
Adam Data Copyright The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only--they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

For information 410.787.4000

© 2013 UM Baltimore Washington Medical Center.  All rights reserved.

301 Hospital Drive, Glen Burnie, MD 21061 | 410-787-4000 | TTY 410-787-4498